How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Large Animal Veterinary
Satisfied Customers: 15713
Experience:  As a veterinarian, I have been educated to treat all animals, big and small.
Type Your Large Animal Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

I have a 2 year old goat that I just purchased that has a

Customer Question

I have a 2 year old goat that I just purchased that has a kid suckling that is a month old. A day or two after I got her home she started to have weakness in her back legs and now she is barely able to hold her weight as she sits a lot. She looks bright and is now eating good. I have treated her with dexasone. vit b1 and tonight her temp is 104.1 and her symptoms are worse
JA: I'm sorry to hear that. Have you looked to see if there is a wound on their foot?
Customer: yes I even trimmed her hooves very carefully but it is her whole back end that wobbles and one of her feet knuckles over when she tries to walk
JA: The Veterinarian will know what to do. What is the goat's name?
Customer: Elsa
JA: Is there anything else important you think the Veterinarian should know about Elsa?
Customer: She is a registered Nigerian Dwarf goat from good milking background.
Submitted: 2 months ago.
Category: Large Animal Veterinary
Expert:  Dr. B. replied 2 months ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with today. I do apologize that your question was not answered before. Different experts come online at various times; I just came online, read about your wee one’s situation, and wanted to help.
Again I do apologize that my colleagues could not aid you sooner, but can you tell me:

Was her temperature elevated before you gave the steroid?

Does she have generalized weakness in both back legs?

Any signs of mastitis?

What is she being fed?

Any scours?

Are her gums pink or pale/white?

Customer: replied 2 months ago.
Temp was 103.1 when dex was used. Weakness in both back legs but worse in left side...last night she would sit because her legs wouldn't hold mastitis bag supple her kid is growing & doing great. Gums are pale.I am giving her fortified b with thiamine orally and dosing her for a 100 pound goat to cover absorption of oral dosage she weighs 45 pounds. She is fed 18% dairy goat pellets..beet pulp..and distillers grain plus some sweet feed to urge her to eat because she went off feed the first week but ate chaffhaye very good. We have taken her off distillers grain for fear of sulphur toxcicity and the sweet feed. She doesn't have scours. I gave her dex & banamine last night and gentocin with pen g. My vet has no clue where to go from here
Customer: replied 2 months ago.
She also has free choice access to loose goat mineral
Expert:  Dr. B. replied 2 months ago.

Thank you,

First, you need to be very careful about the drugs you are using. Dex and Banamine share common pathways and using them together will increase the risk that you cause a stomach ulcer. Therefore, if you gave them both, then we'd need to ring her vet about gastroprotectants and injectable antacids to reduce that risk. And to keep an eye that she doesn't' develop any belly pain or black stools, since the pale gums already raise concerns of a bleeding ulcer potentially being present.

Otherwise, I am glad to see that she is on antibiotics since spiking a fever after Dex (an immune dampening drug) was given raises worries of a bacterial infection being present. And with her signs, we'd be especially concerned about meningitis or bacteria in the blood stream. So, we do want to keep up on the antibiotics but given all her signs and the use of Banamine, you may want to hold off on any more steroids. Further to bacterial concerns, we'd also have to be wary of location specific issues like spinal abscesses/inflammation/infarctions and also nerve inflammation and disease. Furthermore, generalized weakness in a nursing doe can also be triggered by deficiencies in calcium, magnesium as well as Vitamin B.

Overall, these would all be concerns for the situation at hand. So, we'd want to supplement these other potential deficiencies, continue the antibiotics, start gastroprotectants, and stop the Dex (possibly even the Banamine with pale gums/ulcer concerns). As well, if you haven't wormed her (another cause for paling/weakness), do so now. Otherwise, we'd need to think about having her vet check bloods if they have not already. This will confirm anemia and help pinpoint where the infection lies. That way we can determine which concern is causing her signs and ensure we focus treatment to get her settled as quickly as possible.

Kind regards,

Dr. B.


If you have any other questions, please ask me – I’ll be happy to respond. **Afterwards, I would be grateful if you would rate my service by clicking on the "Rate my Expert' button at the top of the page as this is the only way I am credited for helping you. Thank you for your feedback!: )

Related Large Animal Veterinary Questions